Colorado, 2021

Drought in Colorado, November 1 to 30, 2021

November 1 to 30, 2021 · NWS GJT · 21 events in 21 counties and zones

Continued dry conditions across western Colorado allowed the drought to persist across the region through the month of November with some area's categories worsening.

Where it happened

Every event with a place to put it; 21 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Continued dry conditions across western Colorado allowed the drought to persist across the region through the month of November with some area's categories worsening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Oct 31, 10:37 PM MST, 1 hour 23 minutes earlier.

Area forecast discussion, Oct 31, 10:37 PM MST, 1 hour 23 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1137 PM MDT Sun Oct 31 2021

.SHORT TERM...(Tonight through Monday night)
Issued at 253 PM MDT Sun Oct 31 2021

The low center defining the base of the rex block over the
Pacific Northwest was filling in according to latest model
analyses, and as models had predicted. As the low lifts north as
an open wave over the Northwest some of that energy is ejected
across the northern portion of the forecast area tonight.
Concurrently, a mid-level shortwave trough moves southeastward
across the northern High Plains overnight. Moisture entrained
between these two systems experiences weak quasi-geostrophic lift
at mid-levels with jet divergence providing additional lift. In
addition, the northern mountains will be aided by orographic lift
provided by westerly winds aloft. This general pattern will
persist Monday through Monday night with another low-amplitude
trough passing during the day Monday and another approaching late
Monday night. As a result, the northern and portions of the
central mountains of the forecast area will experience prolonged
periods of light snow. The lower elevations will see rain as snow
levels only lower to near 9000 feet tonight and around 8500 feet
Monday night. Snow amounts aren't expected to be significant with
only 3 to 6 inches with locally higher amounts above 9000 feet
accumulating during the next 36 hours across the Elkhead and Park
Mountains with lesser amounts to the south.

.LONG TERM...(Tuesday through Sunday)
Issued at 253 PM MDT Sun Oct 31 2021

Unsettled conditions will linger through the week and into the
coming weekend. Northwest flow behind the shortwave on Monday will
keep chances of light precipitation in the forecast for the Elk,
Park, and Flat Top mountains through Tuesday morning. At that point,
the next shortwave begins to affect eastern Utah and western
Colorado. Discrepancies begin to pop up between model solutions at
this point, mainly in the form of the timing of the best
precipitation. The EC is faster and more bullish with its
precipitation, while the GFS and NAM are a bit slower and drier.
There is decent agreement that precipitation will begin across
northern portions of the area, favoring the higher terrain, and will
shift south Tuesday afternoon and evening. Yet again, in the
northwest flow behind this system, some light orographic
precipitation will linger over the northern mountains before finally
coming to an end Wednesday evening.

Wednesday afternoon finds the models in good agreement of a ridge
building in over much of the Intermountain West, bringing a period
of dry and quiet weather before the next disturbance moves in for
Friday. And this is the point where the forecast really becomes
uncertain, with little agreement between any of the deterministic
models, and even between ensemble model solutions. GFS and EC both
indicate a shortwave trough moving across northern portions of the
area on Friday morning, while the Canadian shows not even a hint of
this. By Saturday morning, models are showing three totally
different solutions. The GFS builds in another ridge, the EC keeps
unsettled northwest flow, and the Canadian maintains generally zonal
flow. The forecast for this period should come into better agreement
with subsequent runs, so watch this space for updates. Temperatures
will be a few degrees below normal Tuesday, before rising to near
normal Wednesday and Thursday. Temperatures into the weekend will be
generally below average thanks to expected cloudiness and unsettled
conditions.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1126 PM MDT Sun Oct 31 2021

VCTS remains possible for HDN, otherwise scattered shower activity
will continue to push over the central and northern ranges
overnight. Most TAF sites will remain with VFR conditions, though,
any passing showers may briefly lower TAF conditions below ILS
breakpoints. Showers will be focused over higher terrain along and
north of I-70, while the remainder of the area will experience
SCT to BKN skies persisting through Monday, along with light,
terrain driven winds.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...None.
UT...None.
&&

SHORT TERM...NL
LONG TERM...BGB
AVIATION...TGJT
Hazardous weather outlook, Oct 31, 5:34 AM MST, 18 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
634 AM MDT Sun Oct 31 2021

COZ001>014-017>023-UTZ022>025-027>029-011315-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
634 AM MDT Sun Oct 31 2021

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

Showers and some mountain snow will fall later this afternoon into
the overnight hours. A few thunderstorms will be possible across
the northern valleys this afternoon but chances remain slim. 2 to
4 inches of snow is possible for the northern mountains with 1 to
2 inches elsewhere. Precipitation will stay north of the I-70
corridor.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Unsettled weather will continue through the week with several
disturbances moving through causing more rain and mountain snow.
Temperatures will run near normal through the period.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

21 drought. Local standard time, as filed.

Drought, San Juan River Basin

When
November 1, 12:00 AM MST to November 30, 11:59 PM MST
Where
San Juan River Basin forecast zone
Reported by
Drought Monitor
Coordinates
37.194, -107.048 (the zone’s center; the record gives no point)

The status of the drought remained largely unchanged through the month of November with moderate drought (D1) across the far northeast portion of the zone and severe (D2) conditions in the central portion of the zone. Finally, extreme (D3) conditions persisted across the southwest portion of the zone through the end of the month.

Drought, Southwestern San Juan Mountains

When
November 1, 12:00 AM MST to November 30, 11:59 PM MST
Where
Southwestern San Juan Mountains forecast zone
Reported by
Drought Monitor
Coordinates
37.594, -107.912 (the zone’s center; the record gives no point)

The status of the drought worsened across portions of the zone through the month of November as abnormally dry (D0) conditions in the central areas worsened to the moderate (D1) category. Elsewhere, moderate conditions continued across all but the far southern portion of the zone where the severe (D2) drought persisted.

Drought, Northwestern San Juan Mountains

When
November 1, 12:00 AM MST to November 30, 11:59 PM MST
Where
Northwestern San Juan Mountains forecast zone
Reported by
Drought Monitor
Coordinates
38.210, -107.755 (the zone’s center; the record gives no point)

The status of the drought worsened across portions of the zone through the month of November as the abnormally dry (D0) conditions over the south-central portion of the zone worsened to the moderate (D1) category. Elsewhere, the moderate drought continued.

Drought, Animas River Basin

When
November 1, 12:00 AM MST to November 30, 11:59 PM MST
Where
Animas River Basin forecast zone
Reported by
Drought Monitor
Coordinates
37.287, -107.843 (the zone’s center; the record gives no point)

The status of the drought remained unchanged across the entirety of the zone through the month of November. The severe (D2) drought across the northern portion of the zone continued with extreme (D3) conditions elsewhere.

Drought, Four Corners / Upper Dolores River Basin

When
November 1, 12:00 AM MST to November 30, 11:59 PM MST
Where
Four Corners / Upper Dolores River Basin forecast zone
Reported by
Drought Monitor
Coordinates
37.698, -108.507 (the zone’s center; the record gives no point)

The status of the drought remained unchanged across the zone through the month of November. The extreme (D3) drought continued across the southern portion of the zone with severe (D2) conditions over the central areas and moderate (D1) drought elsewhere through the end of the month.

Drought, Central Gunnison and Uncompahgre River Basin

When
November 1, 12:00 AM MST to November 30, 11:59 PM MST
Where
Central Gunnison and Uncompahgre River Basin forecast zone
Reported by
Drought Monitor
Coordinates
38.737, -107.907 (the zone’s center; the record gives no point)

The status of the drought remained unchanged across the entirety of the zone through the month of November as severe (D2) drought persisted across all but the southeast portion of the zone where the moderate (D1) drought continued.

Drought, Uncompahgre Plateau and Dallas Divide

When
November 1, 12:00 AM MST to November 30, 11:59 PM MST
Where
Uncompahgre Plateau and Dallas Divide forecast zone
Reported by
Drought Monitor
Coordinates
38.488, -108.155 (the zone’s center; the record gives no point)

The status of the drought remained unchanged across the entirety of the zone through the month of November. Severe (D2) drought persisted across the southwest and northeast corners of the zone with moderate (D1) conditions elsewhere.

Drought, Grand and Battlement Mesas

When
November 1, 12:00 AM MST to November 30, 11:59 PM MST
Where
Grand and Battlement Mesas forecast zone
Reported by
Drought Monitor
Coordinates
39.159, -108.078 (the zone’s center; the record gives no point)

The status of the drought improved across portions of the zone through the month of November. The severe (D2) drought over the northern periphery of the zone improved to the moderate (D1) category but persisted over the southern border. Meanwhile, the moderate drought persisted elsewhere.

Drought, Paradox Valley / Lower Dolores River Basin

When
November 1, 12:00 AM MST to November 30, 11:59 PM MST
Where
Paradox Valley / Lower Dolores River Basin forecast zone
Reported by
Drought Monitor
Coordinates
38.294, -108.414 (the zone’s center; the record gives no point)

The status of the drought remained unchanged across the zone through the month of November. Severe (D2) drought continued over the western portion of the zone with moderate (D1) category over the eastern portion.

Drought, Upper Gunnison River Valley

When
November 1, 12:00 AM MST to November 30, 11:59 PM MST
Where
Upper Gunnison River Valley forecast zone
Reported by
Drought Monitor
Coordinates
38.535, -107.650 (the zone’s center; the record gives no point)

The status of the drought remained largely unchanged across the zone through the month of November. Moderate (D1) drought continued over the eastern and western portions of the zone with severe (D2) drought over the central area.

Drought, Grand Valley

When
November 1, 12:00 AM MST to November 30, 11:59 PM MST
Where
Grand Valley forecast zone
Reported by
Drought Monitor
Coordinates
39.308, -108.185 (the zone’s center; the record gives no point)

The status of the drought remained unchanged across the entirety of the zone through the month of November as the moderate (D1) drought persisted.

Drought, Debeque to Silt Corridor

When
November 1, 12:00 AM MST to November 30, 11:59 PM MST
Where
Debeque to Silt Corridor forecast zone
Reported by
Drought Monitor
Coordinates
39.308, -108.185 (the zone’s center; the record gives no point)

The status of the drought remained largely unchanged across the zone through the month of November as the severe (D2) drought persisted over the central and eastern portions of the zone with moderate (D1) conditions elsewhere.

Drought, West Elk and Sawatch Mountains

When
November 1, 12:00 AM MST to November 30, 11:59 PM MST
Where
West Elk and Sawatch Mountains forecast zone
Reported by
Drought Monitor
Coordinates
38.643, -107.721 (the zone’s center; the record gives no point)

The status of the drought worsened across some of the zone through the month of November. The moderate (D1) drought worsened to the severe (D2) category across much of the eastern portion of the zone. Elsewhere, the moderate drought continued except for across the southwest portion of the zone where the severe drought persisted through the end of the month.

Drought, Gore and Elk Mountains/Central Mountain Valleys

When
November 1, 12:00 AM MST to November 30, 11:59 PM MST
Where
Gore and Elk Mountains/Central Mountain Valleys forecast zone
Reported by
Drought Monitor
Coordinates
39.481, -107.172 (the zone’s center; the record gives no point)

The status of the drought improved slightly across the zone through the month of November. The severe (D2) drought over the western portion of the zone improved to the moderate (D1) category but continued over the northwest portion of the zone through the end of the month. Moderate drought persisted elsewhere.

Drought, Roan and Tavaputs Plateaus

When
November 1, 12:00 AM MST to November 30, 11:59 PM MST
Where
Roan and Tavaputs Plateaus forecast zone
Reported by
Drought Monitor
Coordinates
39.532, -108.196 (the zone’s center; the record gives no point)

The status of the drought remained unchanged across the entirety of the zone through the month of November as severe (D2) drought persisted across all but the far southern portion of the zone where moderate (D1) conditions continued.

Drought, Central Colorado River Basin

When
November 1, 12:00 AM MST to November 30, 11:59 PM MST
Where
Central Colorado River Basin forecast zone
Reported by
Drought Monitor
Coordinates
39.481, -107.172 (the zone’s center; the record gives no point)

The status of the drought improved across portions of the zone through the month of November as the severe (D2) drought improved to the moderate (D1) category over the western half of the zone. Elsewhere, the severe (D2) drought continued.

Drought, Elkhead and Park Mountains

When
November 1, 12:00 AM MST to November 30, 11:59 PM MST
Where
Elkhead and Park Mountains forecast zone
Reported by
Drought Monitor
Coordinates
40.552, -107.599 (the zone’s center; the record gives no point)

The status of the drought improved over some of the zone during the month of November. The extreme (D3) drought over the northern portion of the zone improved to the severe (D2) category but persisted across the far northwest area through the end of the month. Elsewhere, the severe drought continued.

Drought, Upper Yampa River Basin

When
November 1, 12:00 AM MST to November 30, 11:59 PM MST
Where
Upper Yampa River Basin forecast zone
Reported by
Drought Monitor
Coordinates
40.485, -106.991 (the zone’s center; the record gives no point)

The status of the drought improved across some of the zone through the month of November as the extreme (D3) drought improved to the severe (D2) category over the western portion of the zone as the severe drought remained unchanged across the eastern portion.

Drought, Central Yampa River Basin

When
November 1, 12:00 AM MST to November 30, 11:59 PM MST
Where
Central Yampa River Basin forecast zone
Reported by
Drought Monitor
Coordinates
40.361, -107.805 (the zone’s center; the record gives no point)

The status of the drought remained largely unchanged during the month of November. The extreme (D3) drought continued over the northern tier of the zone with severe (D2) conditions down south.

Drought, Lower Yampa River Basin

When
November 1, 12:00 AM MST to November 30, 11:59 PM MST
Where
Lower Yampa River Basin forecast zone
Reported by
Drought Monitor
Coordinates
40.066, -108.109 (the zone’s center; the record gives no point)

The status of the drought remained unchanged across the entirety of the zone during the month of November as extreme (D3) drought continued over the northern portion of the zone with severe (D2) conditions down south.

Drought, Flattop Mountains

When
November 1, 12:00 AM MST to November 30, 11:59 PM MST
Where
Flattop Mountains forecast zone
Reported by
Drought Monitor
Coordinates
40.062, -107.603 (the zone’s center; the record gives no point)

The status of the drought improved across some of the zone during the month of November as the severe (D2) drought across the south-central portion of the zone improved to the moderate (D1) category. Severe drought continued elsewhere.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2021Every state in 2021This day in weather historyWarnings in Colorado, November 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 988114, 988115, 988116, 988117, 988118, 988119, 988120, 988121, 988122, 988123, 988124, 988125, 988126, 988127, 988128, 988129, 988130, 988131, 988132, 988133, 988134.